APA textbook update: MAOIs
APA textbook — serious errors
In August of 2016, I posted some observations about serious errors in the APA textbook of psychopharmacology (4th ed.). I communicated my concerns to the editor, Dr Nemeroff, and associates, in view of their importance. I received an assurance that appropriate alterations would be considered in the up-coming 5th edition.
The text of the fifth edition is now available and I have looked at the MAOI chapter to see if it is usefully updated and improved: it is not (I dare say the TCA chapter, and others, are just as bad — but I am not prepared to waste my time looking); it contains the much same inconsistent and erroneous information as before, which demonstrates the authors’inability to understand drug interactions (Dr K. Ranga Rama Krishnan***).For a text produced in the second decade of the third millennium it can only be described as being of a poor academic standard. There are many seminal references, that are essential to an up-to-date understanding, that they have completely failed to take note of or cite (some of them mine).
*** Krishnan’s supposed ‘expertise’ in this field is predicated on his ‘authorship’ of one 3rd-rate review article on MAOIs (1). I say ‘authorship’ because this article was published in a Journal supplement; these are usually not peer-reviewed, and are usually ghost-authored. There is an acknowledgement to a lady who provided ‘writing/editorial’ assistance. We can safely assume this was a ghost-written article and that Dr Krishnan had next-to-nothing to do with it.
I wonder if that is the case with the book chapter also? It certainly reads like that.
The blurb says ‘A work of uncommon scientific rigor and clinical utility … side effects and toxicology, and drug–drug interactions are addressed for each agent’.
One struggles to find the words needed to convey how outrageously inaccurate that description is. To claim this book represents ‘Uncommon scientific rigor’ is to be party to a stupendous deceit. If, by ‘uncommon scientific rigor’, they mean an uncritical recitation of every half-baked ‘RCT’ ever done, which proves drug A is better than B > C > A, in a meaningless circle, then yes.
If readers are hoping for a mature interpretation of the morass of biased information and poor trials, tempered with a bit of clinical wisdom, they will be mortally disillusioned.
As far as ‘drug–drug interactions are addressed for each agent’, this area is very poor, inaccurate and way out of date.
It is pointless to waste time discussing the errors in detail because, with access to the literature of the last decade or two, anyone of any perspicacity will be able to see how poor this chapter is.
It is appropriate that anyone who is inclined to assume that the APA book is a useful text, which they can rely on in relation to, among other things, MAOIs, TCAs, and serotonin toxicity, should be aware that many experts in the field would strongly advise them against such reliance.
Bearing in mind that, as a recognised world expert in ST, I specifically alerted them to significant and potentially fatal mistakes in the previous text (4th edition) it seems they have dealt with the production and amendment of this latest edition with a carelessness and disdainful insouciance that is a breathtaking insult to prospective readers.
Students and doctors in the early stages of their career, or indeed, anyone intending to improve their knowledge, have my sympathy concerning the difficulties they must have trying to decide which texts to trust; but this is not, by any conceivable measure, one of them.
My previous comment remains applicable, almost in its entirety, as a criticism of the ‘updated’ fifth edition. Therefore, I shall not expend any further time or energy on further comment.
There is a much better bang-for-your-buck to be had by subscribing to the material from the British Assoc. for Psychopharmacology
Previous text from my 2016 comment
In the latest round of writing updates relating to MAOIs I tripped across the American Psychiatric Association’s textbook of psychopharmacology 4th ed. (1). I am not sure what the readership of such texts is outside of those in training, but it certainly is not a book that I would pay to have on my shelf. Like the curates’ egg, ‘Parts of it are excellent’, but are spoiled by the parts that are not.
That is an ironic and esoteric joke now, I suppose: to understand it (if you do not already) see:
The chapters I looked at were those on MAOIs and TCAs — people send me things like this because of my expertise in these fields. Sometimes they are hostile and demand to know how I can so heretically contradict a sacred text.
The answer is, because I know better, and not only do I say it is wrong, but it gives advice which, if followed would put you on the wrong end of an expensive law suit (is there any other sort?). The chapter on MAOIs is appalling, that on TCAs is somewhat iffy, and in need of significant updating in quite a few respects.
Since one can be certain that a fifth edition is due soon, I thought I would flag these errors and make a brief comment. I sincerely hope they do manage to correct these errors, that could, indeed should, have been corrected long ago. Let us be clear, I am not quibbling about the fact that they do not include references from last year or two (like my reviews!), I am talking about important facts that have been established in the literature for a couple of decades; not to have assimilated those into a textbook of the standing one imagines most people would suppose this book to have is absolutely reprehensible. They seem to be treating the people who pay for book with derisory insouciance.
Life-threatening and serious errors and omissions
The errors and omissions of serious and life-threatening importance are in relation to explaining or elucidating the major interactions of serotonin toxicity and the tyramine pressor response. In essence, it is fair to say that the author(s) of this chapter show little or no understanding of the serious interactions of MAOIs. It is unnecessary to go into it in detail here, because all the information is already in published reviews, not just mine, and on the website. One only has to compare the table (18.4) with that information to see how serious many of the mistakes are.
The section on drug interactions (with table 18.4) is a swamp of hopeless misinformation which completely fails to recognise the essence of serotonin toxicity and the modern data on which drugs can and cannot elevate serotonin, and thus constitute a risk. It is appallingly bad (not corrected in 5th ed.).
The comments concerning the interaction of moclobemide with SSRIs surely must border on criminal negligence. Firstly, there is a complete failure to recognise the entirely predictable interaction of combining an MAOI, even a selective reversible one like moclobemide, with any SRI. To compound this serious error, it then goes on to state specifically that no interactions have been reported when that is manifestly incorrect (partly corrected in 5th ed.).
‘Several studies have examined potential drug–drug interactions with moclobemide (Amrein et al. 1992). No drug interaction with lithium or in combination with TCAs has been reported. Moclobemide has also been combined with fluoxetine and other SSRIs with no significant interaction.’
Many fatal interactions had been reported (well before this 4th edition was published), exactly as would be predicted. It is blindingly obvious that the writers of this chapter have lamentably poor knowledge of psychopharmacology and drug interactions and one wonders how they can have been selected for the job, or, indeed, who refereed the chapter. Surely a book like this must be refereed? There can hardly be a more serious error than failing to know about and emphasise an established proven fatal interaction.
And re Tranylcypromine:
This is grossly inaccurate information.
“Tranylcypromine, a non-hydrazine reversible (corrected in 5th ed.) MAOI, increases the concentration of NE, epinephrine, and 5-HT in the CNS. When tranylcypromine is discontinued, about 5 days are needed for recovery of MAO function. Tranylcypromine has a mild stimulant effect.”
‘Reversible’, really, that is a new one!
I see, ‘increases the concentration of NE, epinephrine, and 5-HT’: ah, so it does not affect dopamine then? Really.
And ‘5 days are needed for recovery of MAO function’: I have seen and heard of quite a few severely serotonin toxic patients who would disagree with that, then there is the published research (not corrected in 5th ed.).
These authors & editors are Bozos, Wallies, Twits, Prats; pick your favourite insult and use it liberally because these authors jolly well deserve to be publically shamed.
Why? Because advice like that above will f—ing kill people. Dead (well, at least the correction re moclobemide/SRI has been sort of corrected in 5th ed. So, the advice given makes it unlikely anyone will be killed).
1. Krishnan, KR, Revisiting monoamine oxidase inhibitors. J Clin Psychiatry, 2007. 68 Suppl 8: p. 35-41.
Of lesser efficacy:– verapamil, SSRIs, naproxen
My view is that clomipramine is the most effective drug, but the least used. It may be the drug of choice when anxiety or depression are co-morbid, which is frequently.